Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 129, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 18, 1997, 11:20 AM CDT for Allamakee County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 1997, 11:20 AM CDT (16:20 UTC)
- Expired
- Jul 18, 1997, 12:20 PM CDT
- In force
- 60 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Allamakee County, IA
The radar
The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 10:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1902 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 181621 RRA
SVRLSE
IAC005-181720-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1120 AM CDT FRI JUL 18 1997
* SEVERE THUNDERSTORM WARNING FOR
ALLAMAKEE COUNTY - NORTHEASTERN IOWA
* UNTIL 1220 PM CDT
* SOME LOCATIONS AFFECTED
WAUKON
MYRON
HANOVER
* AT 1120 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTH OF DECORAH TO 15
MILES SOUTH OF DECORAH. THIS LINE OF STORMS WAS MOVING SOUTHEAST
AT 20 MPH.
* THESE STORMS WILL BE NEAR WAUKON BY 1135 AM.
THESE STORMS WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.
NELSON/RACYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:16 AM CDT, 9 hours 4 minutes earlier.
Area forecast discussion, Jul 18, 2:16 AM CDT, 9 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 215 AM CDT FRI JUL 18 1997 TODAY/S PRIMARY CONCERN...WHERE AND WHEN THUNDERSTORMS WILL OCCUR. AS OF 06Z...SURFACE ANALYSIS SHOWED FRONTAL BOUNDARY STRETCHING EAST-WEST ACROSS IOWA TO LOW PRESSURE IN NORTHERN PLAINS. LARGE MESO SCALE CONVECTIVE COMPLEX ADVANCING INTO NORTH DAKOTA WHILE A FEW STORMS WITH HEAVY RAIN LOCATED IN NORTHEAST IOWA ALONG AREA OF MOISTURE CONVERGENCE AT 850 MB. ALSO...AREA OF STORMS DEVELOPED OVER EASTERN SD ASSOCIATED WITH SHORT WAVE AS INDICATED BY 00Z ETA/NGM. 00Z ETA AND NGM PULL LOW PRESSURE INTO NORTHERN PLAINS WITH MOISTURE CONVERGENCE MAXIMIZED ACROSS EASTERN DAKOTAS/WESTERN MN BY 00Z THIS EVENING ON NOSE OF 850 MB LOW LEVEL JET. MEANWHILE...FRONTAL BOUNDARY REMAINS ABOUT STATIONARY FROM NORTHERN IL ACROSS IOWA WITH MOISTURE CONVERGENCE AND INSTABILITY MAXIMIZED ALONG THIS FRONT AS WELL. BOTH MODELS INDICATED SD SHORT WAVE TO BE IN EAST CENTRAL MN BY 00Z THIS EVENING. NGM QPF LOOKED BETTER THAN ETA AND SHOWED STRIPE OF UP TO 1/2 INCH RAINFALL SOUTHWEST WI/NORTHEAST IOWA/SOUTHEAST MN AND THIS MATCHED WITH POSITION OF FRONTAL BOUNDARY AND HIGHEST LIFTED INDICES/POOLING OF 70 PLUS DEWPOINTS. IMPACT ON FORECAST...EXPECT SCATTERED THUNDERSTORMS TO OCCUR ALONG THE FRONTAL BOUNDARY...MAINLY THIS AFTERNOON...WITH RAINFALL MAXIMIZED SOUTHWEST WI/NORTHEAST IOWA/SOUTHEAST MN. CENTRAL AND NORTH CENTRAL WI LESSER: CHANCES FOR STORMS TODAY AS THESE AREAS FURTHER NORTH OF BOUNDARY AND IN MORE STABLE AIR MASS. THOMPSON
In the hours before
Special weather statement, Jul 18, 6:00 AM CDT, 5 hours 20 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 600 AM CDT FRI JUL 18 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA AND WEST CENTRAL... SOUTHWEST AND NORTH CENTRAL WISCONSIN. EVEN THOUGH STORMS COULD AFFECT SOME OF THESE AREAS FROM LATE MORNING INTO THE AFTERNOON...THE BEST CHANCE FOR SEVERE WEATHER IS ANTICIPATED LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. DUE TO ABUNDANT MOISTURE IN THE ATMOSPHERE...TORRENTIAL RAIN IS ALSO EXPECTED...WHICH COULD CAUSE LOCALIZED FLOODING. THE STORMS WILL BE TRIGGERED BY UPPER AIR DISTURBANCES PASSING OVER THE MOIST AND UNSTABLE AIR MASS IN PLACE ACROSS THE AREA. STORM SPOTTER GROUPS SHOULD REMAIN ALERT AS ACTIVATION MAY BE NECESSARY...ESPECIALLY LATE THIS AFTERNOON INTO THE NIGHTTIME HOURS. THOMPSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 11:11 AM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 59 min |
| Jul 18, 11:35 AM CDT | Severe Thunderstorm Warning | ARX | Clayton | 60 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.